Alert archive / Wisconsin / Areal Flood Warnings in 2016

Areal Flood Warning 1, NWS La Crosse, WI

February 20, 2016Grant County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Feb 20, 2016, 1:47 AM CST for Grant County, Wisconsin. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2016, 1:47 AM CST (07:47 UTC)
Expired
Feb 21, 2016, 11:42 AM CST
In force
34 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Feb 19, 11:00 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 19, 11:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CST FRI FEB 19 2016

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 310 PM CST FRI FEB 19 2016

CURRENTLY AS OF 21Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT
ANALYSIS SHOWED A ZONAL FLOW PATTERN ACROSS THE NORTHERN
U.S....BUT WITH A FEW IMPRESSIVE SHORTWAVE TROUGHS MOVING THROUGH.
THE FIRST OF NOTE WAS OVER FAR EASTERN WISCONSIN...WHICH HAS
HELPED BRING THE STRONG WINDS...CLOUDS AND SHOWERS TO THE REGION
TODAY. DESPITE 900MB WIND CORE OF 50-60 KT TRAVERSING ALL OF IOWA
INTO SOUTHERN WI/NORTHERN IL...THE STRONGEST WINDS OF 58 MPH OR
HIGHER ENDED UP GOING RIGHT AROUND OUR SOUTHERN FORECAST AREA.
925MB TEMPS COOLED QUITE A BIT TOO...DROPPING FROM 6-10C AT 12Z TO
2-6C NOW PER RAP ANALYSIS. SKIES CLEAR OUT FROM I-35 WESTWARD INTO
SOUTH DAKOTA...IN THE SUBSIDENCE AND STRONG DRYING BEHIND THE
TROUGH. THE NEXT POTENT LOOKING TROUGH WAS EVIDENT OVER NORTH
DAKOTA...WITH ANOTHER SURGE OF STRONG WINDS AND LOW
CLOUDS...THOUGH THE WINDS ARE NOT AS STRONG AS THOSE THAT IMPACTED
THE AREA TODAY. A THIRD TROUGH WITH QUITE A BIT OF LIGHTNING WAS
MOVING INTO THE PACIFIC NORTHWEST.

THE TROUGH OVER NORTH DAKOTA LOOKS TO SLIDE ACROSS NORTHERN PORTIONS
OF MN AND WI TONIGHT. MUCH OF THE CLOUD/PRECIPITATION IMPACT WITH
THIS TROUGH WILL STAY NORTH OF THE AREA. HOWEVER...THE POTENT NATURE
SHOULD HELP TO KEEP THE PRESSURE GRADIENT RELATIVELY TIGHT THROUGH
MUCH OF THE NIGHT. IN FACT THE RAP HAS A CORE OF 40-55 KT 925MB
WINDS MOVING ACROSS THE REGION AFTER MIDNIGHT. A STRENGTHENING
INVERSION BEHIND THE CURRENT TROUGH WILL HELP KEEP THESE STRONGER
WINDS FROM MIXING DOWN...BUT A 10-20 MPH BREEZE IS LIKELY TO
PERSIST. THESE WINDS COMBINED WITH A 925MB TEMP WARM SURGE TO 6-12C
AT 06Z SHOULD HELP KEEP TEMPS UNSEASONABLY WARM THROUGH A LOT OF THE
NIGHT. THE LOW TEMPERATURE MAY NOT HAPPEN UNTIL VERY LATE WHEN SFC-
925MB WINDS BEGIN TO SWITCH NORTHWEST...CAUSING 925MB TEMPS TO FALL
TO 2-7C AT 12Z.

ON SATURDAY A WEAK SHORTWAVE COMING OUT OF THE INCOMING PACIFIC
TROUGH LOOKS TO TRACK ACROSS THE FORECAST AREA. THE MAIN IMPACT FROM
THIS SHORTWAVE IS TO CONTINUE FEEDING COOLER 925MB AIR INTO THE
REGION...DROPPING 1-2C THROUGH THE DAY. THIS SHORTWAVE SHOULD ALSO
HELP TO BRING SOME LOWER CLOUDS SOUTH INTO LOCATIONS NORTHEAST OF I-
94. MORE SUN OVERALL MAY HELP TO OFFSET SOME OF THE COOLING...WITH
HIGHS IN THE UPPER 30S TO LOW 50S...WARMEST SOUTH OF I-90 DUE TO
DISSIPATING SNOWPACK AND WARMEST 925MB TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 310 PM CST FRI FEB 19 2016

HIGHLIGHTS OF INTEREST...

CURRENT PACIFIC NORTHWEST TROUGH MODELS PROG TO SWING MOST OF IT
WELL SOUTHWEST OF THE FORECAST AREA OVERNIGHT SATURDAY NIGHT INTO
SUNDAY...TRACKING FROM NORTHEAST WY INTO SOUTHERN IL.
HOWEVER...THERE IS A WEAK FRONTOGENESIS BAND ON THE NORTH SIDE OF
THE TRACK THAT APPEARS TO MARCH ACROSS THE AREA DURING THIS PERIOD.
THE 19.12Z GFS AND ESPECIALLY THE NAM PRODUCE SOME LIGHT
PRECIPITATION WITH IT...HOWEVER...THE 19.12Z ECMWF/CANADIAN ARE DRY.
MUCH OF THE DIFFERENCE IS DUE TO THE STRENGTH OF THE BAND. GIVEN THE
TROUGH JUST COMING ONSHORE NOW...FEEL ITS PRUDENT TO MAINTAIN SOME
LOW PRECIPITATION CHANCES.

A FAIRLY POTENT SHORTWAVE TROUGH IS PROGGED TO DROP SOUTHEAST INTO
THE REGION LATE TUESDAY. MUCH OF THE GULF MOISTURE WILL BE TRAPPED
WITH A SYSTEM TRACKING FROM THE SOUTHERN U.S. UP THE EAST
COAST...BUT ENOUGH MOISTURE MIGHT STILL BE LINGERING TO PRODUCE
PRECIPITATION MONDAY NIGHT INTO TUESDAY NIGHT AHEAD OF THE
TROUGH. UNDERSCORE MIGHT AS THE 19.12Z ECMWF REALLY BACKED OFF ON
PRECIPITATION COMPARED TO ITS PREVIOUS RUN.

OTHERWISE...

TEMPERATURES LOOK TO BE ON A GRADUAL COOL DOWN THROUGH THE
PERIOD...DUE TO A SWITCH TO A MORE NORTHWEST FLOW ALOFT...WITH A
BRIEF WARM UP ON TUESDAY AHEAD OF THE NORTHERN STREAM SHORTWAVE
TROUGH DROPPING INTO THE REGION. ASSUMING A LOT OF THE FORECAST AREA
LOSES THE SNOWPACK OVER THE NEXT FEW DAYS...THE RELATIVELY HIGHER
LATE FEBRUARY SUN ANGLE SHOULD HELP COUNTERACT SOME OF THIS COOLER
AIR. THE BIGGEST IMPACT COULD BE ON LOWS WITH THE LACK OF SNOW COVER
REDUCING RADIATIONAL COOLING. APPEARS THE COOL DOWN WILL BE BRIEF
WITH INDICATIONS IN DAYS 8-10 OF THE 19.12Z ECMWF AND CFS RUN FROM
THE 18TH FOR TEMPERATURES TO HEAD BACK ABOVE NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1100 PM CST FRI FEB 19 2016

MESO MODELS MOVING TOWARD BRINGING A MVFR DECK OF CLOUDS CURRENTLY
ACROSS ND/SOUTHERN CANADA SOUTHEAST OVERNIGHT...WITH THE
HRRR/RAP13/NAM12 ALL SLIDING THEM ACROSS KRST/KLSE BEFORE 18Z. THE
NAM WOULD THEN HOLD ONTO THESE CLOUDS WELL INTO SAT NIGHT. A LOT OF
SINKING AIR THOUGH...PER COLD AIR ADVECTION/QG DIVERGENCE...AND SOME
QUESTION IN JUST HOW FAR SOUTH THIS CLOUD DECK WILL REACH. STEERING
CURRENTS COULD KEEP THE SOUTHERN EDGE JUST NORTH TOO. GETTING ENOUGH
CONSENSUS THOUGH TO ADD 1.5-2.5 KFT MENTION FOR BOTH SITES...DESPITE
CONFIDENCE BEING SHAKY ON THE MATTER. COULD SEE SOME CLEARING OF
THAT DECK /IF IT MOVES IN/ EARLY FRI EVENING...OR IT COULD HANG
AROUND. ANTICIPATE UPDATES AS SATELLITE TRENDS AND LATER MODEL RUNS
ADD SOME CLARITY TO THE CLOUD FORECAST.

LLWS REMAINS A CONCERN AT KLSE...WITH RAP/NAM12 BUFKIT SOUNDINGS
POINTING TO AROUND 50 KTS AT 2 KFT THROUGH 09Z OR SO.

&&

.HYDROLOGY...
ISSUED AT 310 PM CST FRI FEB 19 2016

SNOW PACK TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS MUCH OF
THE FORECAST AREA SOUTH OF HIGHWAY 10. PERSISTENT BREEZY WINDS
WITH DEWPOINTS AND TEMPERATURES STAYING ABOVE FREEZING INTO
SATURDAY EVENING WILL CONTINUE MELTING THE SNOW. WITH 1-2 INCH
WATER EQUIVALENT IN THE REMAINING SNOW PACK...COMBINED WITH A
MAINLY FROZEN GROUND...EXPECT RISES ON MANY RIVERS. RIGHT
NOW...IT APPEARS THAT THE MOST SIGNIFICANT RISES WILL OCCUR ALONG
THE KICKAPOO RIVER...ALTHOUGH WATER LEVELS ARE STILL EXPECTED TO
REMAIN BELOW FLOOD STAGE. ICE JAMS ARE ALSO POSSIBLE ON
RIVERS...WHICH COULD RESULT IN RISES NEAR FLOOD STAGE.

AFTER SATURDAY EVENING SNOW PACK MELTING LOOKS TO SLOW AS
TEMPERATURES RISE ABOVE FREEZING DURING THE DAY AND FALL BACK
BELOW FREEZING DURING THE NIGHT. ADDITIONALLY...LITTLE
PRECIPITATION IS EXPECTED FOR THE NEXT SEVERAL DAYS...KEEPING IT
FROM ENHANCING THE FLOOD THREAT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...RIECK
Hazardous weather outlook, Feb 19, 5:50 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CST FRI FEB 19 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
550 PM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SNOW MELT COULD RESULT IN MINOR RIVER RISES AND BREAK UP OF ICE.
THIS MAY RESULT IN SOME ICE JAMS ALONG AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT
NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND
STREAMS WITH A FEW ICE JAMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

NO ACTION NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

Nearby

Areal Flood Warnings in Wisconsin, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.